NPSA wants action to curb midazolam deaths
Three deaths related to midazolam have been reported in the past fouryears, prompting the National Patient Safety Agency to release a rapidresponse report relating to its use for conscious sedation in adults
Three deaths related to midazolam have been reported in the past four years, prompting the National Patient Safety Agency to release a rapid response report (PDF 50K) relating to its use for conscious sedation in adults.
Action, says the NPSA, is required immediately and organisations are asked to ensure that high-strength midazolam (5mg/ml in 2ml and 10ml ampoules or 2mg/ml in 5ml ampoules) is replaced with low-strength midazolam in all clinical areas except general anaesthesia, intensive care, palliative medicine and other areas where its use has been risk assessed.
The amount of drug contained in high-strength midazolam vials exceeds the dose required for most patients, the NPSA points out, and there is a risk that the entire ampoule is administered when only a fraction is required.
The NPSA also states that on occasions no account has been taken of the shorter half-life — when compared with midazolam — of flumazenil, the antagonist for reversal of midazolam sedation, leading to residual re-sedation.
The NPSA recommends a review of therapeutic protocols to ensure guidance on midazolam use is clear. It also recommends ensuring healthcare practitioners involved in midazolam administration are adequately trained, and that stocks of flumazenil are available where midazolam is used. Sedation should be covered by an organisational policy, it says.
The actions outlined in the report should be completed by 9 June 2009.
Citation: The Pharmaceutical Journal URI: 10043367
Recommended from Pharmaceutical Press